If you turned on the news any time in the first two decades of the 21st century, there’s a good chance you heard a story about the opioid abuse epidemic gripping the United States.
Between 1999 and 2018, more than 450,000 people died of an opioid overdose, including opioids obtained by prescription and via illicit channels.
Medications like hydrocodone, which have a legitimate medical purpose, can present a high risk of abuse and addiction even when used properly.
If you’re concerned about hydrocodone use in yourself or a loved one, we have compiled all of the addiction and abuse information you need to know.
Is hydrocodone an opiate?
Hydrocodone is an opioid drug that belongs to a class of medications called narcotic analgesics. Narcotic analgesics work by binding to protein receptors in the central nervous system, including the brain and spinal cord, called opioid receptors.
Drugs like hydrocodone intercept pain signals heading to the brain and alter your perception of pain and your body’s response to pain.
As a result, drugs like hydrocodone are primarily used for the treatment of short-term pain, including pain that may occur after an acute injury, such as a broken bone, or during recovery from surgery.
Hydrocodone is sold as a prescription in a pure form under the brand names Hysingla ER and Zohydro ER. In its pure form, hydrocodone is considered a Schedule II controlled drug by the U.S. Drug Enforcement Administration (DEA).
More commonly, it is combined with other medications and sold under a wide variety of brand names, including Norco, Lortab, and Vicodin.
Hydrocodone is one of the most commonly prescribed opioid painkillers and is generally intended for short-term treatment of moderate to severe pain.
Opioids like hydrocodone, morphine, and oxycodone can also be used to treat chronic pain. Other opioid pain medications with a high risk of addiction include fentanyl (Duragesic), hydromorphone (Dilaudid), and oxycodone (OxyContin).
Why do people become addicted to hydrocodone?
Addictions to hydrocodone most commonly occur when a person starts out taking the drug for a legitimate medical purpose, such as short-term pain management.
Patients become reliant on the medication and start taking more and more of the drug in order to achieve a euphoric “high” from the drug after their pain subsides.
Therefore, patients should only use hydrocodone for a short time and only in the amount prescribed, as using the drug for longer than prescribed or at a higher dose than prescribed increases the risk of dependence.
The longer you take hydrocodone, the more likely you are to build a tolerance to the drug and become addicted to the medication.
When patients build up a tolerance to hydrocodone, they need more of the drug in order to achieve the same effects.
What are the signs of hydrocodone abuse?
Substance abuse disorder is classified in the Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5) based on the appearance of 11 different symptoms.
Behavioral, psychological, and physical symptoms all play a role in indicating a possible substance abuse disorder. In the case of hydrocodone, the disorder is classified as opioid use disorder.
Patients must demonstrate at least two of the 11 symptoms of the disorder within a one-year period of time in order to be considered as having a substance abuse disorder.
Depending on the number of symptoms present, the opioid use disorder can range from mild to severe. Symptoms of opioid use disorder of hydrocodone include:
- A strong desire to stop taking hydrocodone with an inability to decrease the use of the drug
- Spending a significant amount of time obtaining hydrocodone, using the drug, and recovering from the use of the drug
- Continued use of hydrocodone despite the abuse of the drug causing problems in relationships or social settings
- Neglecting priorities such as work, school, family, and friends in order to use hydrocodone
- Strong cravings or urges to take hydrocodone
- Taking a higher dose or higher volume of the drug or using hydrocodone for a longer period of time than the medication is prescribed
- Being unable to carry out daily tasks and responsibilities as a result of hydrocodone use
- Continued use of hydrocodone even when use of the drug is causing a physical or psychological problem or making a physical or psychological problem worse
- Continued use of hydrocodone even after becoming involved in dangerous situations while using the drug, such as having risky sex, driving under the influence, or other concerning behaviors
- Developing a tolerance to hydrocodone and needing to use more of the drug to achieve the same effects
- Withdrawal symptoms when the drug is stopped abruptly or slowly decreased over time
What are the signs of hydrocodone addiction?
Like all opioids, hydrocodone is associated with a significant risk of addiction, particularly in people who have previously struggled with substance abuse. Early signs of hydrocodone use include:
- Dry mouth
Hydrocodone abuse has been associated with the following symptoms:
- Muscle discomfort
- Slowed breathing
- Slow heart rate
In addition to the symptoms listed above, people who are abusing hydrocodone may also exhibit the following signs:
- Difficulty focusing, noticeably slower walk, and bumping into things as a result of blurred vision
- Difficulty keeping a conversation on track due to confusion
- Withdrawing from loved ones, unkempt appearance, or appearing sad due to depression
- Complaining of headaches
What are the symptoms of hydrocodone overdose?
Like other opioids, it is possible to overdose on hydrocodone.
- Extremely small pupils
- Stomach or intestinal tract spasms
- Weak pulse
- Low blood pressure
- Shallow breathing
- Slow, labored breathing
- Fingernails and lips turning blue
Overdosing on hydrocodone or other opioids can be fatal, so people experiencing symptoms of hydrocodone overdose must receive emergency medical help.
Narcan, also known under the generic name naloxone, is a prescription drug that is used to reverse the symptoms of opioid overdose.
If you or someone you love is currently abusing hydrocodone or another opioid, be sure to keep Narcan readily available in case of overdose.
Narcan is capable of reversing the dangerous side effects of an opioid overdose, but patients must still receive follow up medical care in order to avoid a potentially fatal emergency.
Does hydrocodone dependence cause withdrawal symptoms?
Patients who abuse hydrocodone and become dependent on the medication will eventually develop an addiction to the drug.
Patients can become both physically and psychologically dependent on the drug. One of the earliest signs of addiction to hydrocodone is increased tolerance of the drug.
Patients who use hydrocodone for an extended period of time or at a higher dose than recommended will eventually need to take more and more of the drug to experience the intended effects.
As a patient’s dose increases, so does their likelihood of experiencing withdrawal symptoms when the use of hydrocodone is discontinued or decreased abruptly. Withdrawal symptoms commonly associated with discontinuation of hydrocodone include:
- Muscle aches
- Increased tearing
- Runny nose
As a person’s addiction and dependence on hydrocodone become more severe, they may experience increasingly painful symptoms of withdrawal, including:
- Abdominal cramping
- Dilated pupils
The symptoms of hydrocodone withdrawal can cause extreme discomfort and make a patient feel very sick. As a result, patients who have developed a dependence on hydrocodone should consult with a medical professional when discontinuing or reducing their use of the drug.
A safe medical detox is the best way to minimize uncomfortable and potentially dangerous side effects of withdrawal and increase your likelihood of successfully transitioning off of hydrocodone.
Patients with opioid addictions, including addiction to hydrocodone, may need to use medications like Suboxone (buprenorphine) as a gateway to recovery. Use of these maintenance medications can help increase the likelihood of successfully discontinuing use of hydrocodone and minimize the risk of a relapse.
Hydrocodone is an FDA-approved prescription opioid, a class of drugs that presents a high risk of abuse and addiction. Opioid overdose deaths are on the rise, according to the National Institute on Drug Abuse (NIDA) and the National Institutes of Health (NIH).
Look out for signs of hydrocodone abuse or addiction, such as inability to decrease use of the medication, dizziness or lightheadedness, weight changes, and extreme drowsiness.
If you or someone you know may be addicted to hydrocodone, the Substance Abuse and Mental Health Services Administration offers a free helpline that can help connect you to recovery resources and addiction treatment that can help you or your loved one recover safely.
References, Studies and Sources:
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Pharmacists.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Pharmacists.org, Chris and his Acme Health LLC Brand Team own and operate Diabetic.org and the USA Rx Pharmacy Discount Card powered by Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.